Missouri, 2009

Flooding in Missouri, December 25 to 30, 2009

December 25 to 30, 2009 · NWS PAH · 3 events in 3 counties and zones

As a deep 500 mb trough developed over the Plains, warmer and more moist air streamed across the Mississippi Valley. This fetch of moisture produced a large area of showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As a deep 500 mb trough developed over the Plains, warmer and more moist air streamed across the Mississippi Valley. This fetch of moisture produced a large area of showers. Storm total rainfall amounts were between 3 and 5 inches over southeast Missouri and southern Illinois from the 23rd to the 25th. As a result, a number of rivers rose above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 3:00 AM CST, 1 hour earlier.

Area forecast discussion, Dec 25, 3:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CST FRI DEC 25 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 300 AM ISSUANCE.

&&

.DISCUSSION...
988 MB SURFACE LOW WAS CENTERED JUST WEST OF KSTL AT 06Z. POWERFUL
500 MB SHORTWAVE WAS LIFTING ALMOST DUE NORTH ACROSS EASTERN
ARKANSAS. SATELLITE IMAGERY SUGGESTS A CIRCULATION DEVELOPING WITH
THIS SHORTWAVE. RUC INDICATES THE SYSTEM WILL OCCLUDE OVER IOWA
AROUND 18Z TODAY. THE SYSTEM WILL THEN BEGIN TO FILL AS IT BECOMES
QUASI STATIONARY THROUGH SATURDAY NIGHT. RATHER STRONG MID LEVEL
IMPULSES WILL ROTATE AROUND THE MAIN 500 MB LOW. THESE IMPULSES
COULD BRING SOME FLURRIES OR SNOW SHOWERS AT VARIOUS TIMES...BUT
MOISTURE WILL BE QUITE LIMITED.

IN MORE DETAIL...PRECIP WILL CONTINUE TO DIMINISH FROM THE SOUTHWEST
THIS MORNING AS STRONG MID/UPPER LEVEL DRYING ACCOMPANIES THE
PASSAGE OF THE SHORTWAVE. ONGOING LIGHT SNOW IN SOUTH CENTRAL
MISSOURI AT 08Z WAS EVADING RADAR DETECTION...PROBABLY DUE TO THE
SHALLOW DEPTH OF THE PRECIP LAYER. GIVEN THE SHALLOW NATURE OF THE
PRECIP...THE DENDRITIC GROWTH ZONE /MINUS 8 TO MINUS 15 LAYER/ IS
QUITE DRY AND NOT FAVORABLE FOR CRYSTAL GROWTH. WILL MAINTAIN A FEW
TENTHS OF AN INCH OF SNOW ACCUM IN THE GRIDS FOR PARTS OF SE
MISSOURI AND SW ILLINOIS THIS MORNING. BASED ON BUFKIT DATA...THE
CHANGEOVER SHOULD ROUGHLY CORRELATE WITH THE 35 DEGREE SURFACE
ISOTHERM. THIS WOULD BE AROUND 14Z AT KPAH...SOONER TO THE WEST AND
AS LATE AS 18Z IN THE EAST.

THE WIND ADVISORY WILL BE KEPT UP FOR THE TIME BEING. CRITERIA IS 45
MPH GUSTS...AND THIS IS GOING TO BE TOUGH TO MEET ON A WIDESPREAD
BASIS. MOMENTUM TRANSFER ALGORITHM IN BUFKIT SUGGESTS PEAK GUSTS
GENERALLY STAYING A LITTLE SHY OF THIS VALUE /BOTH GFS AND NAM/.
HOWEVER...IT WILL BE WINDY...AND TODAY IS AN IMPORTANT TRAVEL DAY
FOR MANY. TEMPS WILL BE FALLING TODAY...AND THE RELATIVE WARMTH OF
YESTERDAY WILL MAKE THE WIND MORE NOTICEABLE.

WINDS WILL REMAIN STRONG AND GUSTY TONIGHT AND SATURDAY AS THE
SURFACE LOW REMAINS NEARLY STATIONARY OVER IOWA. THE SOUTHWEST LOW
LEVEL FLOW WILL PREVENT THE FULL FORCE OF THE COLD AIR FROM
ARRIVING. HOWEVER...THE GUSTY WINDS WILL MAKE IT FEEL MUCH COLDER.
ACTUAL AIR TEMPS WILL ONLY BE ABOUT 5 TO 10 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR.

WITH ALL THE IMPULSES PINWHEELING AROUND THE UPPER LOW...THERE WILL
BE SOME UNSETTLED WEATHER SATURDAY THROUGH SUNDAY. IT WILL BE TOUGH
TO SQUEEZE OUT MEASURABLE SNOW GIVEN LIMITED MOISTURE AND MINIMAL
SURFACE TROUGHING. FORECAST WILL CONTINUE TO HIGHLIGHT FLURRIES AND
SLIGHT CHANCE POPS THIS WEEKEND.

TEMPS WILL LIKELY BE COLDER THAN GFS MOS THROUGH THE WEEKEND. USED
VARYING COMBINATIONS OF NAM MOS/NAM 2 METER TEMPS/SREF 2 METER TEMPS
THROUGH MOST OF THE WEEKEND.

LOOKING AHEAD TO NEXT WEEK...THE UPPER LOW WILL DEPART TO THE EAST
MONDAY...GIVING WAY TO A MORE ZONAL FLOW PATTERN FOR MID WEEK.
MODELS HAVE BEEN SHOWING SOME TYPE OF WEAK 500 MB SHORTWAVE PASSING
THROUGH THE MISSISSIPPI VALLEY ABOUT WEDNESDAY. A SLIGHT CHANCE OF
LIGHT SNOW OR POSSIBLY RAIN IN THE SOUTH EXISTS WITH THIS SYSTEM.

&&

.AVIATION...
STRONG UPPER LOW WILL BE LIFTING NORTH OF THE QUAD STATE QUICKLY
THIS MORNING. WILL SEE SCATTERED MAINLY RAIN SHOWERS ACROSS THE AREA
THROUGH 15Z OR SO. SOME LIGHT SNOW IS LIKELY OVER SOUTHEAST
MISSOURI...WELL WEST OF KCGI...THIS MORNING. SOME MVFR VISIBILITIES
WILL DEFINITELY BE POSSIBLE.

MAIN CONCERN BEYOND 15Z IS WHETHER CEILINGS WILL BE MVFR OR LOW VFR.
WITH MVFR CEILINGS LURKING UPSTREAM OVER SOUTHERN MISSOURI AND
NORTHERN ARKANSAS...DECIDED TO TEMPO MVFR CEILINGS FOR 4 HOURS
STRADDLING MIDDAY AT ALL TAF SITES.

WINDS HAVE BECOME SOUTHWEST AT ALL TERMINALS NOW...AND THEY SHOULD
BE STRONG AND GUSTING 25-30KTS IN MOST LOCATIONS THROUGH THE DAY.
VFR CEILINGS WILL LINGER OVER THE AREA THROUGH THE NIGHT...BUT THEY
WILL BE HIGHER THAN DURING THE DAY. LIKEWISE...SOUTHWEST WINDS WILL
DIMINISH SOME WITH SUNSET...BUT WILL CONTINUE THROUGH THE NIGHT AT
OVER 10KTS SUSTAINED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...MY
AVIATION...DRS
Hazardous weather outlook, Dec 25, 12:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1257 AM CST FRI DEC 25 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1257 AM CST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THROUGH FRIDAY. SOUTHWEST WINDS
WILL INCREASE IMMEDIATELY BEHIND A COLD FRONT THAT WILL SWEEP
ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. PLEASE REFER TO THE
ADVISORY FOR MORE DETAILS.

ALTHOUGH THE FLOOD WATCH AND HEAVY RAINFALL HAS COME TO AN END FOR
THE MOST PART...FLOOD WARNINGS OVER MUCH OF SOUTHEAST MISSOURI
HAVE BEEN EXTENDED INTO FRIDAY MORNING TO ALLOW PLENTY OF TIME FOR
HIGH WATER TO RECEDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL AREA RIVERS ARE OR WILL BE IN FLOOD...REFER TO THE RIVER
FLOOD WARNINGS FOR MORE DETAILED INFORMATION.

WINDY CONDITIONS WILL CONTINUE CHRISTMAS DAY WITH GUSTS INTO THE
30 TO 45 MPH RANGE POSSIBLE...A WIND ADVISORY REMAINS IN EFFECT
THROUGH 600 PM CST FRIDAY. REFER TO THE ADVISORY FOR MORE DETAILS.

COMBINED WITH COLDER TEMPERATURES...WIND CHILLS IN THE TEENS AND
20S CAN BE EXPECTED CHRISTMAS DAY AND NIGHT. LIGHT SNOW OR
FLURRIES IS A POSSIBILITY BUT NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PASS ALONG ANY REPORTS OF FLOODING PROBLEMS...HIGH
WINDS...OR WIND DAMAGE THROUGH THE DAY FRIDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Butler

When
December 25, 4:00 AM CST to December 26, 7:00 PM CST
Where
Butler County, 0.45 mi ESE of Poplar Bluff to 0.5 mi E of Poplar Bluff
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.748, -90.392

Minor flooding of the Black River occurred. At the Poplar Bluff gage, the river crested at 17.56 feet on the 26th. Flood stage there is 16 feet. Minor flooding of low-lying fields and pastureland occurred. Hillcrest Park experienced flooding. Floodwaters covered part of Clinton Park. Farmland south of Poplar Bluff flooded.

Flood, Wayne

When
December 25, 6:00 AM CST to December 26, 8:00 PM CST
Where
Wayne County, 1.71 mi SE of Silva to 2.08 mi NE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.152, -90.499

Minor flooding of the St. Francis River occurred. At the Patterson gage, the river crested at 21.25 feet on the 25th. Flood stage there is 16 feet. Minor flooding of low-lying fields and pastureland occurred.

Flood, Cape Girardeau

When
December 29, 9:00 AM CST to December 30, 2:00 PM CST
Where
Cape Girardeau County, 1.12 mi ENE of Cape Girardeau to 0.99 mi ENE of Cape Girardeau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.307, -89.512

Minor flooding of the Mississippi River occurred. At the Cape Girardeau gage, the river crested at 32.38 feet on the 29th. Flood stage there is 32 feet. Minor flooding of low-lying fields occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204160, 204161, 204159.